Alert archive / Oregon / Gale Watches in 2021

Gale Watch 9, NWS Medford, OR

February 17, 2021

NWS Medford, OR issued this gale watch at Feb 17, 2021, 2:13 AM PST. It took effect at Feb 18, 2021, 10:00 AM PST. It was in force for .

The area

The counties it named.

The facts

Issued
Feb 17, 2021, 2:13 AM PST (10:13 UTC)
In effect from
Feb 18, 2021, 10:00 AM PST
Expired
Feb 17, 2021, 2:00 PM PST
In force
Issued by
NWS Medford, OR

The text

As transmitted.

086 
WHUS76 KMFR 171013
MWWMFR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Medford OR
213 AM PST Wed Feb 17 2021

PZZ356-172315-
/O.CON.KMFR.SC.Y.0023.000000T0000Z-210217T1800Z/
/O.CAN.KMFR.SE.W.0015.210218T1200Z-210219T0600Z/
/O.CON.KMFR.SC.Y.0024.210218T1200Z-210219T0600Z/
/O.NEW.KMFR.GL.A.0009.210218T1800Z-210219T0600Z/
Coastal waters from Cape Blanco OR to Pt. St. George CA out 10 nm-
213 AM PST Wed Feb 17 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 AM PST THIS
MORNING...
...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 4 AM TO 10 PM PST
THURSDAY...
...GALE WATCH IN EFFECT FROM THURSDAY MORNING THROUGH THURSDAY
EVENING...

* WHAT...Steep seas of 9 to 11 ft at 14 seconds through this
  morning. Seas lower to 7 to 9 ft this afternoon into Thursday
  morning. South winds increase Thursday morning to 20 to 30 kt
  and seas become steep to very steep and wind driven at 6 to 9
  ft. South gales of 25 to 35 kt with gusts to 45 kt are possible
  late Thursday morning and afternoon. 

* WHERE...All areas will experience conditions hazardous to small
  craft. Very steep and hazardous seas are expected north of
  Pistol River and generally beyond 2 nm from shore with gales
  possible in the same areas. 

* WHEN...For the current Small Craft Advisory, until 10 AM PST
  this morning. For the next Small Craft Advisory, from 4 AM to 10
  PM PST Thursday. For the Gale Watch, from late Thursday morning
  through Thursday evening, with the strongest winds expected
  Thursday afternoon.

* IMPACTS...Strong winds and very steep seas could capsize or 
  damage vessels. Low visibility conditions are expected.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should consider altering plans to avoid strong winds and
very steep seas. Remain in port, seek safe harbor, alter course,
and/or secure the vessel for severe conditions.

&&

$$

PZZ350-370-376-172315-
/O.CON.KMFR.SC.Y.0023.000000T0000Z-210217T1800Z/
/O.CON.KMFR.SC.Y.0024.210218T1200Z-210219T0600Z/
/O.NEW.KMFR.GL.A.0009.210218T1800Z-210219T0600Z/
/O.EXT.KMFR.SE.W.0015.210218T1800Z-210219T0600Z/
Coastal waters from Florence to Cape Blanco OR out 10 nm-
Waters from Florence to Cape Blanco OR from 10 to 60 nm-
Waters from Cape Blanco OR to Pt. St. George CA from 10 to 60 nm-
213 AM PST Wed Feb 17 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 AM PST THIS
MORNING...
...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 4 AM TO 10 PM PST
THURSDAY...
...GALE WATCH IN EFFECT FROM THURSDAY MORNING THROUGH THURSDAY
EVENING...
...HAZARDOUS SEAS WARNING NOW IN EFFECT FROM 10 AM TO 10 PM PST
THURSDAY...

* WHAT...Steep seas of 10 to 11 ft at 14 seconds through this
  morning. Seas lower to 7 to 9 ft this afternoon and overnight.
  South winds increase Thursday morning to 20 to 30 kt and seas
  become steep to very steep and wind driven at 8 to 11 ft. South
  gales of 25 to 35 kt with gusts to 45 kt are possible late 
  Thursday morning and afternoon. 

* WHERE...All areas will experience conditions hazardous to small
  craft. Very steep and hazardous seas are expected generally
  beyond 2 to 5 nm from shore, except closer to shore near Cape
  Blanco. Gales are possible between 2 and 25 nm from shore south
  of Reedsport and north of Pistol River. 

* WHEN...For the current Small Craft Advisory, until 10 AM PST
  this morning. For the next Small Craft Advisory, from 4 AM to 10
  PM PST Thursday. For the Hazardous Seas Warning, from 10 AM to
  10 PM PST Thursday. For the Gale Watch, from Thursday morning
  through Thursday evening, with the strongest winds expected
  Thursday afternoon.

* IMPACTS...Strong winds and very steep seas could capsize or 
  damage vessels. Low visibility conditions are expected.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should consider altering plans to avoid strong winds and
very steep seas. Remain in port, seek safe harbor, alter course,
and/or secure the vessel for severe conditions.

&&

$$

Visit us at https://www.weather.gov/Medford
1 follow-up statement
858 
WHUS76 KMFR 172200
MWWMFR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Medford OR
200 PM PST Wed Feb 17 2021

PZZ350-370-376-181100-
/O.CON.KMFR.SC.Y.0024.210218T1200Z-210219T0600Z/
/O.UPG.KMFR.GL.A.0009.210218T1800Z-210219T0600Z/
/O.NEW.KMFR.GL.W.0012.210218T1800Z-210219T0600Z/
/O.CON.KMFR.SE.W.0015.210218T1800Z-210219T0600Z/
Coastal waters from Florence to Cape Blanco OR out 10 nm-
Waters from Florence to Cape Blanco OR from 10 to 60 nm-
Waters from Cape Blanco OR to Pt. St. George CA from 10 to 60 nm-
200 PM PST Wed Feb 17 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 4 AM TO 10 PM PST
THURSDAY...
...GALE WARNING IN EFFECT FROM 10 AM TO 10 PM PST THURSDAY...
...HAZARDOUS SEAS WARNING REMAINS IN EFFECT FROM 10 AM TO 10 PM
PST THURSDAY...

* WHAT...Very steep and hazardous seas 9 to 13 ft at 14 seconds
  with southwest gale force winds 25 to 35 kt with gusts up to 45
  kt Thursday. Steep and hazardous seas to smaller crafts around 
  10 to 12 feet at 7 seconds Friday.

* WHERE...From Florence to Cape Blanco and from Pt. St. George to
  Cape Blanco beyond 10 nm from shore.

* WHEN...For the Hazardous Seas Warning, from 10 AM to 10 PM PST
  Thursday. For the Small Craft Advisory, from 4 AM to 10 PM PST
  Thursday. For the Gale Warning, from 10 AM to 12 PM PST
  Thursday.

* IMPACTS...Strong winds and very steep seas could capsize or 
  damage vessels. Low visibility conditions are expected.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid strong winds and very steep
seas. Remain in port, seek safe harbor, alter course, and/or
secure the vessel for severe conditions.

&&

$$

PZZ356-181100-
/O.CON.KMFR.SC.Y.0024.210218T1200Z-210219T0600Z/
/O.UPG.KMFR.GL.A.0009.210218T1800Z-210219T0600Z/
/O.NEW.KMFR.GL.W.0012.210218T1800Z-210219T0600Z/
Coastal waters from Cape Blanco OR to Pt. St. George CA out 10 nm-
200 PM PST Wed Feb 17 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 4 AM TO 10 PM PST
THURSDAY...
...GALE WARNING IN EFFECT FROM 10 AM TO 10 PM PST THURSDAY...

* WHAT...Gale force south winds 20 to 30 kt with gusts up to 45 kt
  and hazardous seas to smaller crafts around 7 to 11 ft at 14
  seconds expected.

* WHERE...Between Pt. St. George and Cape Blanco within 10 nm from
  shore.

* WHEN...For the Gale Warning, from 10 AM to 10 PM PST Thursday. 
  For the Small Craft Advisory, from 4 AM to 10 PM PST Thursday.

* IMPACTS...Strong winds and very steep seas could capsize or 
  damage vessels. Low visibility conditions are expected.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid strong winds and very steep
seas. Remain in port, seek safe harbor, alter course, and/or
secure the vessel for severe conditions.

&&

$$

Visit us at https://www.weather.gov/Medford

What forecasters said that day

The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this gale watch went out at Feb 16, 8:01 PM PST, 6 hours 12 minutes earlier.

Area forecast discussion, Feb 16, 8:01 PM PST, 6 hours 12 minutes before
Area Forecast Discussion
National Weather Service Medford OR
801 PM PST Tue Feb 16 2021

.DISCUSSION...Some valley rain and mountain snow showers continue
this evening under unstable, deep northwest flow. These showers
will diminish overnight and into Wednesday morning, leaving a
relatively quiet and partly to mostly sunny day, depending on how
much cloud cover we see in the morning. The current thinking is
that most low clouds should be gone by late morning if not
earlier. Overall, Wednesday should be a really nice day relative
to recent weather if you're favoring dry conditions with some
sunshine. The coldest temperatures Wednesday will be east of the
Cascades with readings still 10 degrees below normal (and will
feel colder in Lake County with a stiff northwest breeze) , while
areas west of the Cascades will be near normal for this time of
year.

Those conditions will be short-lived as active weather returns
Thursday and we start to receive additional beneficial rains and
snowpack. There will be some hazards including significant
snowfall over mountain passes and portions of the East Side. More
details on the upcoming front and expected impacts can be found
in the previous forecast discussion below.

&&

.AVIATION...For the 17/00Z TAF Cycle...VFR conditions are expected
to be the predominate condition through this evening. However could
not rule out partial mountain obscuration, especially in isolated
showers. If there's enough clearing this evening and tonight, then
IFR/LIFR conditions will be possible for west side valleys tonight
into Wednesday. Guidance is trending towards the formation of low
clouds tonight, fog is still not as likely at the valley floors.
East of the Cascades including Klamath Falls, VFR conditions are
expected through the TAF period.
-Petrucelli

&&

.MARINE...Updated 230 PM PST Tuesday 16 Feb 2021...High and steep
seas continue this afternoon.  These conditions will persist into
tonight with wave heights at 10 to 14 feet around 14 seconds.
Wednesday will be pretty quiet as high pressure builds across the
region.  Seas are expected to lower down to 6 feet for a time
Wednesday afternoon and evening.

Conditions worsen later Thursday morning as a strong front
approaches the region. Southerly winds increase Thursday morning,
peaking during the afternoon. Currently it looks like winds will
remain below gales, but areas of gale force gusts aren't out of the
question. Seas, however, will become wind driven and will likely be
very steep and hazardous as the front moves through the area. A
hazardous seas warning is now in effect for late Thursday morning
and afternoon for areas beyond 5 nm from shore and from Pistol River
northward.

Beyond Thursday, active weather will continue into the weekend but
the fronts will be weaker than the Thursday system. Seas will remain
elevated as moderate northwest swell trains move through during the
weekend.

Petrucelli/Smith

&&

.PREV DISCUSSION... /Issued 257 PM PST Tue Feb 16 2021/

SHORT TERM...This afternoon through Friday morning, Feb 19th...
Orographically enhanced showers are occuring under northwest flow
this afternoon, along with a rain shadowing effect to the lee of
the terrain. Despite a 160 knot 300MB jet stream over the area and
flow off of the Pacific at all elevations, PWATs this afternoon
are only around 0.30-0.40" west of the Cascades. Since dynamics
for shower activity are best over northern portions of the
forecast area, that's where showers will continue the longest-
most likely through tonight and into Wednesday morning in the
Cascades around Crater Lake NP northward and in eastern Douglas
County. Additional water amounts will be under 0.20" and
additional snow accumulations will be under 2 inches or less for
most locations.

Late tonight into Wednesday morning 700MB winds of 30 to 50 knots
are expected. This is likely to result in strong north-northwest
winds across the higher mountain peaks, especially on Mount
Shasta, where recent upper elevation snowfall is likely to get
blown around quite a bit.

These higher winds aloft also presents an interesting situation
for potential fog formation across the west side valleys. In
short, remaining low level instability coupled with some
stabilization and significant drying in the mid-levels means that
we're more likely to develop cloud decks across the valleys
tonight rather than widespread fog, though patchy fog and
freezing fog are possible. Expect that the stronger winds aloft
will help lift out remaining moisture tomorrow afternoon leading
to a seasonable afternoon with some sun for most locations,
especially east of the Cascades.

Thursday into Friday a seasonably strong, quick hitter of a
frontal system will push into the forecast area. Snow levels on
the front side of this frontal system look as if they will be a
bit on the high side on the west side, rising up into the 5500 to
6500 foot range before falling Thursday night into Friday to 3500
to 4500 feet.

Overall, precipitation amounts look moderate with this frontal
system, though precipitation will be more intense for shorter time
periods in some areas. 24 hour amounts in Curry County are
expected to an inch to 2.5 inches whereas most inland valleys will
be in the quarter to half inch range.

As far as headlines go, we could get close to a wind advisory for
the Shasta Valley at and near Weed Airport, as pressure gradients
between MFR and RDD get into the 6-9MB range on the GFS and NAM12.
There's also a small chance of a wind advisory needed east of the
Cascades. Also, we will get close to needing a winter weather
advisory for the Cascades from about Lake of the Woods northward
later Thursday into early Friday. ~BTL

LONG TERM...Friday afternoon through Tuesday, Feb 23rd...
The extended period of the forecast has not changed much. However,
systems that move through are expected to be weaker in that they
are not expected to produce much precipitation, especially this
coming weekend.

Friday afternoon through Friday night will be cool and showery as an
upper trough and shortwave energy moves into the area. Showers are
expected to increase in the afternoon due to surface heating, thus
increasing the amount of instability. Snow levels Friday are
expected to be around 3500 feet. Therefore, the passes along the
Cascades and Siskiyou Summit could see accumulating snow if showers
are heavy enough. Otherwise now that the sun angle is getting higher
and longer daylight hours, road temperatures will likely warm up
enough to keep accumulating snow in check or in some cases remain
wet, especially between 3500 and 4000 feet.

Saturday, the worst part of the day may actually be in the morning
with showers expected to linger, then diminishing and mainly
confined to the Cascades west and and north of the Umpqua Divide
Saturday afternoon. Snow levels Saturday start out around 2500 feet,
then rising to around 3500 feet in the afternoon.

500 mb heights will increase Saturday night into Sunday as ridging
builds into the area. However the ridge will remain relatively flat,
thus opening up the door for weak systems to move over the top and
bring light precipitation mainly in the northwest part of the
forecast area.

The warm front will lift north Sunday night into Monday with a dirty
ridge remaining over the area. The storm track should be far enough
north and we could end up dry for most of not the whole day Monday.
If there's enough clearing, Monday could actually be a pretty nice
day for mid to late February with mild temperatures in the afternoon
that could get close to 60 degrees for many westside valley
locations, and upper 40s to low 50s east of the Cascades.

The operational ECMWF and GFS show a weak shortwave moving over the
dirty ridge Monday night into Tuesday and bring a weak cold front
into the area. However they differ on the timing. Several of the
individual ECMWF ensemble members show no precipitation south of the
Umpqua Divide in this time period. The individual GFS ensemble
members show a mixed solution with a slight lean towards dry. Even
then QPF amounts are light. So we'll keep a slight chance of showers
from the Cascades west and north of the Umpqua Divide. -Petrucelli

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...Small Craft Advisory until 10 AM PST Wednesday for ORZ021-022.
     Small Craft Advisory from 4 AM to 10 PM PST Thursday for
     ORZ021-022.

CA...None.

Pacific Coastal Waters...Small Craft Advisory until 10 AM PST Wednesday for
     PZZ350-356-370-376.
     Small Craft Advisory from 4 AM to 10 PM PST Thursday for
     PZZ350-356-370-376.
     Hazardous Seas Warning from 4 AM to 10 PM PST Thursday for
     PZZ350-356-370-376.

The office that day

Everything else NWS Medford, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 17, 2:55 AM PSTWinter Weather AdvisoryMFRDouglas, Jackson, Josephine, Klamath, Lake46 hr
Feb 17, 3:01 AM PSTWind AdvisoryMFRLake46 hr
Feb 17, 2:00 PM PSTGale WarningMFR29 hr

Nearby

Gale Watches in Oregon, 2021Every gale watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.